West Virginia, 2022

Flash Flooding and Hail in West Virginia, June 16 to 17, 2022

June 16 to 17, 2022 · NWS RLX · 15 events in 6 counties and zones

As a heat wave ensued across the Central Appalachians during the middle of June, the atmosphere remained primed for afternoon showers and thunderstorms. On June 16th, the strongest storms resided across the northern portions of West Virginia, where numerous trees were blown down and quarter sized hail fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

As a heat wave ensued across the Central Appalachians during the middle of June, the atmosphere remained primed for afternoon showers and thunderstorms. On June 16th, the strongest storms resided across the northern portions of West Virginia, where numerous trees were blown down and quarter sized hail fell. A few instances of heavy downpours within the storms occurred, leading to high water along local roadways in Tyler and Gilmer Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 5:05 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 16, 5:05 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
605 PM EDT Thu Jun 16 2022

.SYNOPSIS...
Mainly late afternoon into overnight thunderstorms. Cold front
Friday with additional storms. High pressure brings dry,cooler
weather this weekend. Heat and some humidity return next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 605 PM Thursday...

Showers and thunderstorms are approaching our northwestern
border this evening and are expected to gradually spread further
into the area through tonight. Have updated PoPs for the
evening to better reflect the current location and timing of
showers and storms. Otherwise, the current forecast remains on
track with no significant changes needed at this time.

As of 120 PM Thursday...

Latest surface map shows a stationary front to the east of our area
with a cold front located to the northwest.  The storms that
developed across portions of our mountain counties earlier this
morning had pushed east of our area.

The surface front is expected to approach the area tonight before
pushing southeast on Friday.

While not much precipitation is associated with the front at this
time. models suggest showers and storms will develop along the
boundary and push into portions of southeast Ohio and the northern
lowland counties of West Virginia this evening.  Other more isolated
storms may develop just about anywhere else across the area this
afternoon and evening.

SPC has indicated there is a slight risk of severe thunderstorms
across the northern half of our area with a marginal risk across the
south. Looking at 12 UTC upper air obs from the region, mid-level
lapse rates are fairly steep and the overall atmosphere should be
able to support strong to possibly severe storms.  For greater
detail, please see the latest SPC Day one outlook.../SWODY1/.

WPC also has indicated that portions of the region have a marginal
risk of excessive rainfall.  With PWAT values in excess of 1.5
inches, we will have to monitor for any water issues.

There should be a minimum in convective activity for a period of
time tonight. However, a weak mid-level wave is forecast to move
across the area on Friday. The combination of the cold front, this
feature and a warm moist unstable airmass suggests additional
storms should develop along and ahead the boundary as it pushes
southeast.

Highs on Friday are forecast to still be above normal.  However,
they should be several degrees cooler. These cooler temperatures
and drier air behind the front should result in Heat Index
values only in the 80s and low 90s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 310 PM Thursday...

A stout late spring cold front exits right at the start of this
short term period, Friday evening, taking the last of any
showers and thunderstorms southeast, out of the area. Models
indicate sufficiently dry low level air to preclude significant
fog or stratus, although forecast soundings do suggest there
can be stratus or stratocu in the mountains into Saturday
morning.

Otherwise, high pressure building in large and in charge from
the northwest by Sunday carries with it the promise of relief
from both the heat, and the thunderstorms.

Central guidance shows temperatures dropping below normal this
weekend, especially Saturday and Saturday night, trending a bit
lower than the previous package.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 310 PM Thursday...

The heat, and eventually the humidity, return next week, as
ridging builds aloft. With that, the chance for showers, and
afternoon and evening thunderstorms, encroaches northeast
portions of the forecast area Monday night through Tuesday, as a
warm front scoots across the Great Lakes and upper Ohio Valley,
and then farther south through midweek, as the humidity
increases, and a cold front arrives from the northwest. However,
the chance for precipitation should diminish, or at least
retreat northward, for the overnight and early morning hours, on
loss of heating.

Central guidance indicates temperatures returning well above
normal, but with only a gradual and modest increase in dew
points, into the mid to upper 60s across the lowlands for
midweek.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
As of 120 PM Thursday...

VFR conditions are the rule across the region at this time with some
CU evident.  These conditions should generally continue

A few shower/storms could occur this afternoon. However, I have
left them out of the TAFs for now. Additional showers/storms
will then approach the region from the northwest this evening
into Friday in advance of a cold front. Will include VCTS in the
TAFs for some terminals to account for this. Brief IFR/MVFR
VSBY restrictions are possible with any of these thunderstorms.

Some fog continues to be possible tonight depending on rainfall and
the amount of clearing that takes place after.  Due to uncertainty,
have left any visibility restrictions out of the forecast.

Breezy WSW conditions will continue into the evening hours.  Gusts
of up to 15-20 kts are possible at all terminals.  Surface flow
lessens this evening into Friday morning.  Gusty winds will be
possible with any thunderstorms.  Wind should become WNW on Friday
behind the front.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing and location of showers/storms this
evening could vary, with some VSBY restrictions possible.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z SATURDAY...
River Valley Fog with IFR conditions may occur Sunday morning
and again Monday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>011-
     013>020-024>031.
OH...Heat Advisory until 8 PM EDT this evening for OHZ066-067-075-
     076-083>087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...JSH/TRM
NEAR TERM...JSH/JLB/GW
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JSH/GW
Hazardous weather outlook, Jun 16, 1:28 PM EST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
228 PM EDT Thu Jun 16 2022

WVZ032-039-040-525-526-171830-
Taylor-Upshur-Barbour-Northwest Randolph-Southeast Randolph-
228 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

A Slight Risk for severe thunderstorms exists this afternoon and
night. Damaging winds and large hail will be the main hazards, but an
isolated tornado can not be ruled out. Localized flooding issues
will also be possible in areas of heavy rain or for locations that
receive multiple storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-103-OHZ085>087-WVZ006>011-014-016>020-028>031-171830-
Greenup-Boyd-Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-
Gilmer-Lewis-Harrison-
228 PM EDT Thu Jun 16 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A Slight Risk for severe thunderstorms exists this afternoon and
night. Damaging winds and large hail will be the main hazards, but
an isolated tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Marginal Risk for severe thunderstorms exists for Friday. Damaging
winds and large hail will be the main hazards, but localized
flooding issues will also be possible in areas of heavy rain or for
locations that receive multiple storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083-084-171830-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
228 PM EDT Thu Jun 16 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

A Slight Risk for severe thunderstorms exists this afternoon and
night. Damaging winds and large hail will be the main hazards, but an
isolated tornado can not be ruled out. Localized flooding issues
will also be possible in areas of heavy rain or for locations that
receive multiple storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-171830-
Dickenson-Buchanan-McDowell-Wyoming-
228 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

A Marginal Risk for severe thunderstorms exists this afternoon and
night. Damaging winds and large hail will be the main hazards, but
localized flooding issues will also be possible in areas of heavy
rain or for locations that receive multiple storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Marginal Risk for severe thunderstorms exists for Friday. Damaging
winds and large hail will be the main hazards, but localized
flooding issues will also be possible in areas of heavy rain or for
locations that receive multiple storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-105-WVZ005-013-024-025-171830-
Carter-Lawrence KY-Wayne-Lincoln-Mingo-Logan-
228 PM EDT Thu Jun 16 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of southern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A Slight Risk for severe thunderstorms exists this afternoon and
night. Damaging winds and large hail will be the main hazards, but an
isolated tornado can not be ruled out. Localized flooding issues
will also be possible in areas of heavy rain or for locations that
receive multiple storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Marginal Risk for severe thunderstorms exists for Friday. Damaging
winds and large hail will be the main hazards, but localized
flooding issues will also be possible in areas of heavy rain or for
locations that receive multiple storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ515>524-171830-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
228 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

A Slight Risk for severe thunderstorms exists this afternoon and
night. Damaging winds and large hail will be the main hazards, but an
isolated tornado can not be ruled out. Localized flooding issues
will also be possible in areas of heavy rain or for locations that
receive multiple storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Marginal Risk for severe thunderstorms exists for Friday. Damaging
winds and large hail will be the main hazards, but localized
flooding issues will also be possible in areas of heavy rain or for
locations that receive multiple storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ015-026-027-171830-
Kanawha-Boone-Clay-
228 PM EDT Thu Jun 16 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central West
Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A Slight Risk for severe thunderstorms exists this afternoon and
night. Damaging winds and large hail will be the main hazards, but an
isolated tornado can not be ruled out. Localized flooding issues
will also be possible in areas of heavy rain or for locations that
receive multiple storms..

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Marginal Risk for severe thunderstorms exists for Friday. Damaging
winds and large hail will be the main hazards, but localized
flooding issues will also be possible in areas of heavy rain or for
locations that receive multiple storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 16, 6:10 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
710 PM EDT Thu Jun 16 2022

OHZ066-067-162345-
Morgan OH-Perry OH-
710 PM EDT Thu Jun 16 2022

...Strong thunderstorms will impact portions of east central Perry
and northern Morgan Counties through 745 PM EDT...

At 710 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of South Zanesville to Somerset.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McConnelsville, Somerset, Perry State Forest, Crooksville, Bristol
and Eagleport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Ohio.

&&

LAT...LON 3982 8210 3981 8207 3977 8208 3975 8164
      3967 8164 3966 8162 3964 8175 3980 8232
TIME...MOT...LOC 2310Z 283DEG 37KT 3986 8187 3979 8227

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

12

The radar

The Pittsburgh radar (KPBZ), 126 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Tyler

When
June 16, 6:45 PM EST
Where
Tyler County, 0.53 mi E of Sistersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.570, -80.990

Multiple trees were downed near the city of Sistersville.

Hail, Tyler

When
June 16, 7:00 PM EST
Where
Tyler County, 0.69 mi S of Sistersville
Measured
1 in hail
Reported by
Public
Coordinates
39.560, -81.000

Thunderstorm Wind, Tyler

When
June 16, 7:00 PM EST
Where
Tyler County, Middlebourne
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.500, -80.900

In the town of Middlebourne, multiple trees were blown down.

Thunderstorm Wind, Tyler

When
June 16, 7:00 PM EST
Where
Tyler County, 0.53 mi E of Friendly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.520, -81.060

Multiple trees were downed near the town of Friendly.

Hail, Tyler

When
June 16, 7:15 PM EST
Where
Tyler County, 0.53 mi W of Middlebourne
Measured
1 in hail
Reported by
Public
Coordinates
39.500, -80.910

Hail, Gilmer

When
June 16, 7:24 PM EST
Where
Gilmer County, 0.54 mi W of Troy
Measured
1 in hail
Reported by
911 Call Center
Coordinates
39.020, -80.780

Thunderstorm Wind, Pleasants

When
June 16, 7:28 PM EST
Where
Pleasants County, 0.69 mi N of St Marys
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.390, -81.200

A tree was blown down along Route 16 near the city of St. Marys.

Thunderstorm Wind, Ritchie

When
June 16, 7:40 PM EST
Where
Ritchie County, Pennsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.280, -80.970

In the city of Pennsboro, multiple trees were blown down.

Hail, Tyler

When
June 16, 7:45 PM EST
Where
Tyler County, 0.53 mi W of Middlebourne
Measured
1 in hail
Reported by
Public
Coordinates
39.500, -80.910

Thunderstorm Wind, Ritchie

When
June 16, 7:50 PM EST
Where
Ritchie County, 0.69 mi N of Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.210, -81.050

Multiple trees were blown down near the town of Harrisville.

Thunderstorm Wind, Lewis

When
June 16, 7:54 PM EST
Where
Lewis County, 1.28 mi WSW of Deanville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.040, -80.470

Multiple trees and power lines were blown down from Weston to Glenville.

Thunderstorm Wind, Ritchie

When
June 16, 8:00 PM EST
Where
Ritchie County, 0.87 mi NE of Lone Vly
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.290, -81.170

A tree was blown down near Douglas Run.

Thunderstorm Wind, Upshur

When
June 16, 8:14 PM EST
Where
Upshur County, Abbott
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.920, -80.320

Multiple trees were downed in the community of Abbott.

Flash Flood, Tyler

When
June 16, 9:00 PM EST to 11:00 PM EST
Where
Tyler County, 0.5 mi NE of Matamoras to 0.52 mi WSW of Matamoras
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
39.525, -81.043

High water occurred along Route 2 in the town of Friendly.

Flash Flood, Lewis

When
June 16, 11:30 PM EST to June 17, 2:00 AM EST
Where
Lewis County, 1.13 mi S of Vandalia to 1.26 mi S of Vandalia
Cause
Heavy Rain
Property damage
$500
Reported by
Department of Highways
Coordinates
38.904, -80.404

Water flowed over Sand Fork Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024045, 1024037, 1024048, 1024049, 1024033, 1024034, 1024042, 1024069, 1024032, 1024071, 1024039, 1024074, 1024041, 1024110, 1024111.